Alert archive / Illinois / Flash Flood Warnings in 2000

Flash Flood Warning 33, NWS Paducah, KY

June 18, 20004 counties in Illinois

NWS Paducah, KY issued this flash flood warning at Jun 18, 2000, 2:00 AM CDT for 4 counties in Illinois. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 18, 2000, 2:00 AM CDT (07:00 UTC)
Expired
Jun 18, 2000, 6:00 AM CDT
In force
4 hr
Issued by
NWS Paducah, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Gallatin County, IL, Hamilton County, IL, Saline County, IL, White County, IL

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 7.0 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2000-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 849 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2000-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
849 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
699 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KPAH 180701
FFWPAH
ILC059-065-165-193-181100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
200 AM CDT SUN JUN 18 2000

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GALLATIN COUNTY IN SOUTHERN ILLINOIS
  HAMILTON COUNTY IN SOUTHERN ILLINOIS
  SALINE COUNTY IN SOUTHERN ILLINOIS
  WHITE COUNTY IN SOUTHERN ILLINOIS

* UNTIL 600 AM CDT

* AT 155 AM CDT...SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAIN
 ...AVERAGING BETWEEN THREE-QUARTERS TO ONE INCH AN HOUR WERE
 EXPANDING ACROSS SOUTHEAST ILLINOIS...STRETCHING FROM CARRIER MILLS
 AND RIDGEWAY...NORTHWARD TO MCLEANSBORO AND CARMI.

* AN INCH TO TWO AND ONE HALF INCHES OF RAIN ARE LIKELY THROUGH
  500 AM...WITH THE HEAVIEST RAIN LIKELY FROM GALATIA AND
  CORNERVILLE TO GOSSETT AND OMAHA. PERSONS LIVING ALONG HOGG...
  CONTRARY...TEN MILE AND CANE CREEKS...AS WELL AS THE NORTH AND
  MIDDLE FORKS OF THE SALINE RIVER SHOULD BE WATCHFUL FOR SHARP
  RISES IN WATER LEVELS AND BE PREPARED TO SEEK HIGHER GROUND IF
  NECESSARY. 

* LOCATIONS IN THE WARNING INCLUDE RIDGWAY...NORRIS CITY...GALATIA...
  EQUALITY...ENFIELD...CROSSVILLE AND CARRIERS MILLS...MCLEANSBORO...
  CARMI AND RIDGEWAY.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUG!HT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3789 8811 3777 8810 3764 8820 3763 8870
          3825 8870 3825 8801

SMITH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 2:00 PM CDT, 12 hours earlier.

Area forecast discussion, Jun 17, 2:00 PM CDT, 12 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
200 PM CDT SAT JUN 17 2000

LATEST MSAS HOURLY SURFACE DATA REVEALS 70F PLUS TDS POOLING ACROSS
WKY...AHEAD OF COLD FRONT WHICH LAYS IN NE-SW FASHION ALONG LOWER OH
RIVER VALLEY. WEAK PERTURBATIONS NOTED RIDING ALONG BOUNDARY...MAY
BE HELPING INITIATE TROPICAL CONVECTION INCREASING OVER WKY.
MEANWHILE...PCPN WHICH PRODUCED HEAVY RAINS EARLY NOW BECOMING MORE
SCT ON COLD SIDE OF BOUNDARY.

12Z RUN OF ETA/AVN BEGINNING TO COME INTO AGREEMENT ON MOVEMENT OF
FRONT...WHICH IS MAIN FORECAST CHALLENGE. INDICATIONS ARE THAT
CONVECTION WL CONTINUE TO BE DIURNALLY DRIVEN OVER WKY...WHERE
LATEST FFG VALUES REMAIN HIGH. AS FRONT IS DRAGGED SLOWLY/SLOWLY S AND
E...BIG QUESTION IS WHETHER OR NOT PCPN AREA WL DEVELOP AND OVERRUN
BOUNDARY LIKE IT DID LAST NIGHT. BOTH ETA/AVN AGREE THAT THIS WL
OCCUR AGAIN TONIGHT...AND THOUGH QPF VALUES ARE NOT AS HIGH...TRAINING
OVER SATURATED GROUNDS WHICH HAVE ALREADY RECEIVED UP TO 5 OR 6
INCHES IN SOME NRN PTNS SIL WL ALLOW FFG VALUES TO BE EASILY
EXCEEDED (MAINLY NRN 1/2 FA).

AVN/ETA LIKEWISE AGREE FRONT WL EVENTUALLY BE DRAGGED OFF TO THE
EAST W/LONG WAVE TROF PASSAGE. THIS SHOULD PRECLUDE SRN 1/2 FA FM
BEING INCLUDED IN FFA ATTM...AND SO WL CONTINUE TO HOLD AND MONITOR
DEVELOPMENTS THERE. WL KEEP FAIRLY HIGH POP TONIGHT/EARLY SUN...TIL
FRONT IS DRAGGED EAST. THEN UPPER RIDGE BUILDS OVERHEAD...WHICH
SHOULD YIELD EARLY WEEK REPRIEVE IN WET WX PATTERN.

WARMER FWC PERFORMED WELL ON WARM SECTOR HIGHS YDAY...BUT COOLER FAN
DID BETTER W/LAST NIGHTS LOWS IN COLD SECTOR. LTL DIFFERENCES NOTED
W/12Z FWC/FAN GUIDANCE AS MODELS BECOME MORE IN SYNC...AND WL
THEREFORE GENERALLY ACCEPT THEIR NOS.

.PAH...FLASH FLOOD WATCH TONIGHT...ROUGHLY ALONG AND NORTH OF A LINE
FROM VAN BUREN MISSOURI TO OWENSBORO KENTUCKY.

HUMPHREY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 11:30 PM CDTFlash Flood WarningPAHJackson, Williamson5 hr

Nearby

Flash Flood Warnings in Illinois, 2000Every flash flood warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.